Side effects from taking cholesterol-lowering statins can be overcome by persevering with the drug, a new study suggests.
The findings have important implications because halting statins can increase the risk of serious heart problems.
The researchers say that doctors and patients should reconsider if they’ve been permanently put off by mild reactions.
For your heart: The side-effects of taking statins can be overcome if you continue to take them
‘It’s common that patients hear from friends or the internet that there are all these side effects and say they’ll never take a statin again,’ says Dr Alexander Turchin, who worked on the study at Brigham and Women’s Hospital in Boston.
‘But it’s worth giving them at least one more try. Side effects might not occur with a different dose or drug.’
Statins are one of the most widely prescribed drugs in the UK, with up to seven million people in England using them.
They are taken by around one in three people over 40 to reduce their rate of low-density lipoprotein (LDL) cholesterol – so called ‘bad cholesterol’ – in the blood.
High rates of LDL cholesterol can lead to cardiovascular disease and conditions including stroke or heart attack.
Don't stop: If you cease high cholesterol medication you may run a higher risk of a stroke than if you continue
Statins work by lowering production of LDL cholesterol by the liver and are estimated to save 7,000 lives a year in the UK.
But while many suffer no side effects, some experience an upset stomach, muscle pain, headaches or insomnia.
The new research reviewed medical records and doctors’ notes for 108,000 people prescribed a statin between 2000 and 2008 at two Boston hospitals.
Of these, 19,000 had side effects and 11,000 stopped as a result.
Yet most who stopped their medication were prescribed the same or a different statin within a year – and more than 90 per cent remained on that medication.
This suggests that the muscle and stomach problems some patients develop are not always a result of the medication or may relate to only one type of statin. The exception are those who have suffered a life-threatening reaction – in very rare cases the drug can cause serious problems such as kidney failure or the muscle-wasting disease rhabdomyolysis.
But Dr Turchin says: ‘Many times symptoms that might have been due to statins can be overcome.’
Read more: http://www.dailymail.co.uk/health/article-2304983/Keep-taking-statins-risk-heart-attack.html#ixzz2Poz9xfbi
Follow us: @MailOnline on Twitter | DailyMail on Facebook